Alert archive / Nebraska / Tornado Warnings in 2000

Tornado Warning 65, NWS Omaha, NE

October 31, 2000Thurston County, Nebraska

NWS Omaha, NE issued this tornado warning at Oct 31, 2000, 6:09 PM CST for Thurston County, Nebraska. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 6:09 PM CST (00:09 UTC)
Expired
Oct 31, 2000, 6:30 PM CST
In force
21 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Thurston County, NE

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 6:10 PM CSTHail 1.25Emerson, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 010009
TOROMA

NEC173-010030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
609 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  THURSTON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 630 PM CST

* AT 601 PM CST...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
  ROTATION AND A DEVELOPING TORNADO 5 MILES NORTHWEST OF THURSTON...
  OR ABOUT 28 MILES SOUTHWEST OF SIOUX CITY...MOVING NORTHEAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHERN THURSTON COUNTY AROUND 615 PM CST

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4224 9693 4211 9676 4227 9649 4227 9686

POWERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 31, 3:25 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 31, 3:25 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CST TUE OCT 31 2000

THE MAIN FORECAST CHALLENGES ARE THE LOCATION AND TIMING OF
PRECIPITATION...ALONG WITH A THREAT OF SEVERE WX TONIGHT.  TEMPS ARE
A SECONDARY CONCERN.

IN THE SHORT TERM...MID LEVEL WARM ADVN HAS ALREADY RESULTED IN SOME
SHALLOW RADAR RETURNS IN THE SE CORNER AND ALSO AROUND OLU.  WILL
TAKE THIS AS AN INDICATION OF INCREASING INSTABILITY AS MOIST AIR
FLOWS NORTH INTO AREA.  06Z MESO ETA CAPE PATTERN IS DISORGANIZED...
BUT IS IN GENERAL AGREEMENT WITH 00Z ETA IN SUGGESTING CAPES IN THE
1000-1800 RANGE AS EARLY AS NOON.  SHEAR REMAINS WEAK SO SEVERE
POTENTIAL IS QUITE SMALL...BUT WILL HAVE TO UP POPS A BIT BASED ON
CURRENT ACTIVITY DESPITE THE LACK OF BOUNDARIES.  GOOD UPPER FORCING
APPEARS TO DEVELOP IN THE LATE AFTERNOON IN ADVANCE OF EMERGING
JET.  ANOTHER QUESTION IS THE AMOUNT OF SFC HEATING.  EXPECT LOW
CLOUDS TO DEVELOP RAPIDLY WITH THE RETURN OF HIGH DWPTS...BUT MODELS
STILL HINT AT SOME AFTERNOON BREAKS.  WILL NOT GO QUITE AS WARM AS
NGM BUT WILL RAISE SLIGHTLY...WHICH WOULD ALSO INCREASE LATE
AFTERNOON CONVECTIVE POTENTIAL.

RAIN AND THUNDERSTORMS ARE VERY LIKELY AREA WIDE TONIGHT AS PWS
REMAIN VERY HIGH AND STRONG LIFT MOVES THROUGH.  IN THE HIGH DEW
POINT ENVIRONMENT...MIN TEMPS LOOK LIKE THEY COULD BE BOOSTED EVEN
FURTHER.  I AM SOMEWHAT SKEPTICAL OF HAIL THREAT MENTIONED BY SPC.
LAPSE RATES ARE NOT IMPRESSIVE AS COOLING ALOFT REMAINS ON HOLD.  IN
A LOW CAPE ENVIRONMENT IT WILL BE TOUGH TO PRODUCE SVR SIZED HAIL.
ON THE OTHER HAND...MID LEVEL DRY PUNCH SEEMS TO PROCEED SFC PUSH BY
LATE IN THE NIGHT...WHICH COULD RESULT IN STRONG CONVECTIVE WINDS.

MODELS HAVE SWITCHED FROM YESTERDAY AND ARE NOW SLOWING DOWN THE
SYSTEM TO ABOUT WHERE THEY WERE INDICATING TWO DAYS AGO.  06Z MESO
IS EVEN SLOWER THAN 00Z ETA.  THIS RAISES THE QUESTION OF HOW SOON
PRECIP WILL CUT OFF ON WEDNESDAY...AND HOW MUCH SUN WILL CONTRIBUTE
TO HEATING.  STILL EXPECT SOME SUN IN THE AFTERNOON WESTERN ZONES AT
LEAST.  FOR NOW WILL RAISE MORNING POPS A BIT IN THE EASTERN ZONES.

WIND MAY BE STRONG ENOUGH TO KEEP LOW TEMPS ABOVE CURRENT FORECAST
WED NIGHT...BUT REST OF EXTENDED STILL LOOKS REASONABLE.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Oct 31, 3:18 PM CST, 2 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CST SUN OCT 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

WARM...MOIST AND UNSTABLE AIR HAS OVERSPREAD EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG WINDS ALOFT WILL COMBINE WITH THE
INSTABILITY AND THIS COULD CREATE ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.  HAIL AND STRONG WINDS WOULD BE THE MAIN SEVERE THREAT.

ALTHOUGH STRONGER WINDS ALOFT WILL MOVE ACROSS THE AREA
OVERNIGHT...THE SEVERE THREAT SHOULD DECREASE SOMEWHAT BY LATE
EVENING AS INSTABILITY DECREA\SES.

CHERMOK

Nearby

Tornado Warnings in Nebraska, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.